View Full Version : My Propecia story. Then and now.

02-08-2012, 06:19 AM
Hi folks. I'd like to share my experience with taking Propecia 10 years ago, stopping, and wanting to take it again.

I first took Propecia in 2001. I was 22 and I was losing a lot of hair at the temples and was obviously starting to recede. My hair was thick everywhere else. I put the majority of my hair loss down to the fact that I was on Accutane in my mid teens. It did terrible things to my hair. My hair was split all the way to the roots and resulted in breakage and hairs coming out by the roots.

When I started to notice my hair loss, like most young people, I got depressed. It affected my confidence and cramped my style. I felt like it was holding me back. I remembered hearing about Propecia back in 1999 and there was also this ad on TV:
So, I went to see a doctor about wanting to take Propecia. The doctor sympathised and wrote me a script for 5 repeats.

When I first took it, I had the shedding phase. Particularly at the temples where I had been receding, which made it more noticeable. This mostly happened when I styled my hair when it was wet. I knew this was a side effect and perservered. I noticed a difference after 4 months. I could feel and see it working. My hair had never felt so thick. I could wear it longer. I thought it was a wonder drug. After a year, all the hair at my temples had grown back. My hair felt thicker and luxuriant all over. I actually enjoyed taking Propecia.

It was when I went to get my 3rd repeat script that I saw another doctor. My original doctor had left. This particular doctor told me that I had, "plenty of hair. You're losing hair? Too bad. Be a man about it and stop being so vain". He then handed me a referal for a clinical psychologist. I left feeling dejected and humilaited. Maybe I was being vain. I was also a student at the time and the $80 a month hurt. So after a year of taking Propecia, I made the conscious decision to stop taking it.

My hair loss reverted back to the way it was. I have used Rogaine with minimal effect. In the intervening 10 years, my hair now has had less density all over, not just at the temples, and I've longed to take Propecia for several years.

A week ago, I took the plunge and got a script. I haven't as of yet got it filled. I came on the forums here, and to my consternation I've been reading about the impotence side effect and PFS. At first I thought this was some scare tatict perpetuated by the media. I was aware of the impotence side effect when I first took it in 2001, but it never affected me while I was taking it, nor when I stopped taking it. But this whole fear endemic has me thinking twice. I'm in a real quandary about taking it again. Surely if I didn't have impotence issues the first time, it wouldn't neccesarily affect me again? Perhaps if I only took 1mg every second day, or perhaps 0.5 mg every day. I would appreciate any thoughts on this. I apologise about the long post.

02-08-2012, 01:36 PM
I don't really think you have much to lose to try it again, at the recommended dose of 1mg daily. You didn't experience side effects first time around, and if you do this time you can simply stop. Only you can decide whether it's a risk worth taking. If anybody reassures you that it will be fine, then they're not advising you honestly in my opinion.

This particular doctor told me that I had, "plenty of hair. You're losing hair? Too bad. Be a man about it and stop being so vain"

I think you should have asked to see another doctor.

*disclaimer: I'm new to the forums and the subject*